Pennsylvania, 2007

Extreme Cold in Pennsylvania, February 16, 2007

February 16, 2007 · NWS CTP · 13 events in 13 counties and zones

Cold temperatures and brisk west winds combined to produce bitterly cold wind chills across north-central Pennsylvania.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Cold temperatures and brisk west winds combined to produce bitterly cold wind chills across north-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 16, 2:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 16, 2:47 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 AM EST FRI FEB 16 2007

.SHORT TERM /TODAY THROUGH SUNDAY/...
KJST AND KDUJ HAVE BEEN DANCING AROUND WIND CHILLS OF MINUS 15
THIS MORNING...AND TEMPS ARE ONLY GOING TO GET SLIGHTLY COOLER
THROUGH SUNRISE. SO HAVE ISSUED A WIND CHILL ADVISORY FOR THE NRN
TIER AND LAURELS UNTIL 11 AM.

HAVE HELD TEMPS BELOW EVEN THE COOLEST MOS GUIDANCE TODAY AND
TONIGHT...AS SNOWPACK AND WESTERLY FLOW KEEP IT COLD. EVEN THOUGH
THE WEST WINDS WILL SQUEEZE OUT A FEW FLAKES FROM THE CLOUDS IN
THE WESTERN HIGH TERRAIN...THERE SHOULD NOT BE ANY ACCUMS...AND
HAVE JUST HELD MENTIONS OF FLURRIES IN PLACE TODAY.

SKIES TRY TO CLEAR OUT FROM S TO N TONIGHT...BUT HIGH CLOUDS ROLL
IN AT THE SAME TIME.

A SHORTWAVE WITH A BIT OF A SFC REFLECTION WILL MOVE DOWN THE EAST
SIDE OF THE WESTERN CONUS RIDGE AND CROSS THE MIDWEST FRI NIGHT
AND LIGHT SNOW FROM THIS GUY WILL NEAR OUR WESTERN BORDER BY NOON
ON SATURDAY. BUT...IT THEN LOSES IT/S IDENTITY WITH LITTLE
MOISTURE HELP...AND A TRACK OF THE VORT MAX THAT IS JUST TOO FAR
SOUTH TO MAKE TOO MUCH NOISE. THIS HAS BEEN THE FORECAST FOR QUITE
A FEW DAYS...AND WILL JUST FIRM THINGS UP A BIT...AND NUDGE POPS
UP TO LIKELIES FOR THE NW 2/3RDS OF THE CWA FOR SAT AFTN AND
EVENING. SREF AND MREF/GEFS PLUMES SHOW A DECENT AGREEMENT AMONG
THE MEMBERS THAT WE SHOULD GET AN INCH OR TWO FOR THE WESTERN
HIGHLANDS AND A DUSTING TO AN INCH FOR THE RIDGE AND VALLEY REGION AND
NERN MTS...AND NOTHING/FLURRIES IN LANCASTER. WILL THEREFORE KEEP
ONLY A LOW CHC POP IN THE SE. ANY PRECIP FROM THIS CLIPPER WILL BE
OVER BY SUNDAY MORNING. A LITTLE UPSLOPE FLOW COULD SQUEEZE OUT
SCT SHSN IN THE WEST ON SUNDAY. WILL HOLD TEMPS AS THEY WERE FOR
SAT INTO SUNDAY...JUST SLIGHTLY COOLER THAN MAV MOS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NO CHANGES TO SPEAK OF HERE. BUT A LITTLE COMMENTARY ON THE WELL-
ADVERTISED PATTERN CHANGE. IT IS STILL LOOKING LIKELY - BUT ONLY
FOR A VERY BRIEF TIME. THE TEMPS WON/T BE THAT MUCH MILDER
ANYTIME SOON WITH DEEP SNOWPACK IN PLACE AND HEIGHTS/THICKNESSES
THAT DON/T LOOK TOO FANTASTIC. MREF/GEFS MEAN DOES PUT US ABOVE
NORMAL FOR 8H TEMPS LATE NEXT WEEK...IT WAGGLES RIGHT BACK TO
SLIGHTLY BELOW NORMAL AROUND DAY 12.

&&

.AVIATION /07Z-06Z/...
WESTERLY FLOW OVER THE HIGHER ELEVATIONS IS SQUEEZING OUT LIGHT
SNOW WITH ALTERNATING IFR TO MVFR CONDITIONS AT KBFD AND KJST.
PRESSURE GRADIENT BETWEEN A 964 MB LOW NEAR RIMOUSKI QUEBEC AT THE
MOUTH OF THE ST LAWRENCE RIVER AND A 1033 MB HIGH OVER EASTERN
OKLAHOMA HAS ALLOWED WINDS TO CONTINUE IN THE 10 TO 20 KT RANGE
WITH GUSTS TO 25 KT AT TIMES. A SLIGHT DECEEASE IN WIND SPEEDS
AFTER 12Z IS LIKELY AS THE SURFACE HIGH BUILDS INTO THE MID
ATLANTIC BUT WILL STILL SEE SOME GUSTS TO 20 KTS OVER THE HIGHER
ELEVATION AIRFIELDS.

VFR CONDITIONS WILL CONTINUE THROUGH THE END OF THE FORECAST PERIOD
AS HIGH PRESSURE MOVES INTO THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM EST THIS MORNING FOR
PAZ004>006-010>012-017-018-024-033-037-041-042.

&&

SHORT TERM...DANGELO
LONG TERM...DANGELO
AVIATION...TYBURSKI
Hazardous weather outlook, Feb 16, 3:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 AM EST FRI FEB 16 2007

PAZ004>006-010>012-017-018-024-033-037-041-042-170815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
310 AM EST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS WILL BE 10 TO 20 BELOW THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-170815-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
310 AM EST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Warren

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, McKean

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
McKean forecast zone
Reported by
ASOS
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Potter

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Elk

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Cameron

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Northern Clinton

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Northern Clinton forecast zone
Reported by
ASOS
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Clearfield

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Clearfield forecast zone
Reported by
ASOS
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Northern Centre

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Northern Centre forecast zone
Reported by
ASOS
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Cambria

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Cambria forecast zone
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Somerset

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Somerset forecast zone
Reported by
ASOS
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Tioga

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Tioga forecast zone
Reported by
ASOS
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Northern Lycoming

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
ASOS
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

Extreme Cold/Wind Chill, Sullivan

When
February 16, 5:00 AM EST to 11:00 AM EST
Where
Sullivan forecast zone
Reported by
ASOS
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

West winds of 10 to 20 mph, combined with low temperatures in the single digits, produced wind chill readings around 15 degrees below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13090, 13091, 13092, 13093, 13094, 13095, 13096, 13097, 13100, 13101, 13102, 13103, 13104.